Newer Antidepressants and the Discontinuation Syndrome

LOGIN

REGISTER

SUBSCRIBE


Forgot your login? GET HELP

Data on discontinuation phenomena associated with serotonin selective reuptake inhibitors (SSRIs) are derived primarily from (1) published case reports, (2) data bases of adverse drug reactions that have been spontaneously reported to national monitoring bureaus, and (3) clinical studies of drug discontinuation. Some of the symptoms seen on SSRI discontinuation, such as nausea, lethargy, insomnia, and headache, are similar to those reported with tricyclic discontinuation. However, SSRI discontinuation is also associated with novel symptom clusters, including problems with balance, sensory abnormalities, and possibly aggressive and impulsive behavior. Although generally mild and short-lived, discontinuation symptoms can be severe and chronic and have a major impact on the patient’s lifestyle. The incidence of discontinuation symptoms varies widely among the different SSRIs; the highest rate is seen with paroxetine. The variation in incidence might be explained by the different pharmacokinetic and pharmacodynamic profiles of the SSRIs.

J Clin Psychiatry 1997;58(suppl 7):17–22